Alert archive / Connecticut / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 32, NWS New York, NY

May 18, 2000Southeastern Connecticut Planning Region, Connecticut

NWS New York, NY issued this severe thunderstorm warning at May 18, 2000, 6:45 PM EDT for Southeastern Connecticut Planning Region, Connecticut. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 18, 2000, 6:45 PM EDT (22:45 UTC)
Expired
May 18, 2000, 7:30 PM EDT
In force
45 min
Issued by
NWS New York, NY
Area
Whole counties

County Southeastern Connecticut Planning Region, CT

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 10.8 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2000-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2000-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
977 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KOKX 182247
SVRNYC
CTC011-182330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
645 PM EDT THU MAY 18 2000

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...

  IN SOUTHERN CONNECTICUT...
     NEW LONDON...

* UNTIL 730 PM EDT...

* AT 645 PM EDT SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 11 MILES NORTHWEST OF LEBANON TO 9 MILES WEST OF
  COLCHESTER TO 17 MILES SOUTHWEST OF COLCHESTER...MOVING EAST AT
  55 MPH.

* SEVERE THUNDERSTORMS SHOULD BE IN
  THE VICINITY OF...
  LEBANON AROUND 650 PM EDT...
  SALEM AROUND 655 PM EDT...
  CENTRAL WATERFORD...NORWICH...PRESTON...ORIENT POINT AROUND 705 PM
  EDT...
  GROTON...NEW LONDON...PLUM ISLAND AROUND 710 PM EDT...
  MYSTIC AROUND 715 PM EDT...

DOWNED TREES...WIND GUSTS TO 70 MPH AND HAIL TO NEAR 1 INCH HAVE 
BEEN REPORTED WITH THIS LINE OF STORMS UPSTREAM.

$$

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.

LAT...LON 4181 7254 4105 7230 4046 7230 40h51 7182
          4110 7182 4186 7193

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:40 PM EDT, 4 hours 5 minutes earlier.

Area forecast discussion, May 18, 2:40 PM EDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
240 PM EDT THU MAY 18 2000

ALL FORECASTS DELAYED UNTIL 400 PM.

FRONT IS NOW INTO UPSTATE NY. LINE OF TSTMS HAS DEVELOPED SLIGHTLY
AHEAD OF THE FRONT. AIR FEEDING THE STORMS IS MODERATELY UNSTABLE
WITH DEW POINTS MAINLY IN THE 50S. STILL WAITING TO SEE IF ANYTHING
IS GOING TO POP THROUGH THE CAP IN EASTERN PA WITH THE 80 TO 85
TEMPS AND MID 60 DEW POINTS. LI IN THIS REGION ARE -4 TO -5...BUT
THE CAP CONTINUES TO HOLD. THINKING IS THAT IT WILL CONTINUE TO DO
SO. THUS NOT INCLUDING A REST OF TODAY.

FRONT EXPECTED THROUGH REGION...AROUND MIDNIGHT.  WILL CONTINUE WITH
THE CATEGORICAL POP.

LONGER TERM...NCEP MODELS ARE NOT THAT CONSISTENT WITH THE WAVES
ALONG THE FRONT. NCEP/S DISCUSSION FAVORS THE AVN WITH THE SHORTWAVE
COMING OUT OF THE ROCKIES THAT WOULD BE IN HERE FOR SUNDAY. ETA
KEEPS US IN THE NE FLOW INTO SATURDAY.

MARINE...WILL KE%EP THE GALE FOR A WHILE.

.OKX...GALE WARNING...ATLANTIC CSTL WATERS SOUTH OF LI ANZ355-353-350
       SMALL CRAFT ADVISORY LI SOUND AND NY HARBOR ANZ330-335-338.

TONGUE

In the hours before

Special weather statement, May 18, 4:20 PM EDT, 2 hours 25 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-190230-

SEVERE WEATHER OUTLOOK FOR EXTREME SOUTHEAST NEW YORK...
NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT
NATIONAL WEATHER SERVICE NEW YORK NY
420 PM EDT THU MAY 18 2000

...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH UNTIL 8 PM FOR ORANGE AND PUTNAM COUNTIES IN NEW YORK
STATE...AND UNTIL 10 PM FOR THE STATE OF CONNECTICUT.

A COLD FRONT MOVING SOUTHEAST ACROSS NEW YORK STATE IS GENERATING A
LONG LINE OF POTENTIALLY SEVERE THUNDERSTORMS. THESE STORMS ARE JUST
AHEAD OF A COLD FRONT THAT WILL USHER IN MUCH COOLER ARE FOR THE
REGION ON FRIDAY.

THE LINE OF THUNDERSTORMS IS EXPECTED TO BE INTO ORANGE AN PUTNAM
COUNTIES AS WELL AS NORTHWESTERN CONNECTICUT BETWEEN 5 AND 6 PM. THE
THUNDERSTORMS WILL MOVE INTO NEW YORK CITY AND THE REST OF
CONNECTICUT BETWEEN 6 AND 8 PM. THE LAST AREA AFFECT BY THESE
STORMS WILL ME LONG ISLAND WHICH CAN ANTICIPATE THE THUNDERSTORMS
BETWEEN 8 AND 10 PM.

THE PRIMARILY THREAT OF SEVERE WEATHER FROM THESE STORMS IS STRONG
GUSTY WINDS. THE GREATEST POTENTIAL FOR SEVERE WEATHER IS TO THE
NORTH AND WEST OF NEW YORK CITY...AS WELL AS OVER INTERIOR
CONNECTICUT.

THE COLD FRONT WILL SLIDE SOUTH OF THE REGION OVERNIGHT LEAVING THE
AREA IN A COOL AND DAMP AIRMASS FOR FRIDAY. TEMPERATURES ON FRIDAY
WILL BE 15 TO AS MUCH AS 25 DEGREES COLDER THAN TODAY. IN ADDITION
TO THE COOL TEMPERATURES...CLOUDS...ALONG WITH PERIODS OF LIGHT RAIN
AND DRIZZLE WILL BE THE RULE.

BY SATURDAY...THE FRONT SHOULD PRESS FAR ENOUGH TO THE SOUTH AND
EAST TO ALLOW FOR CLEARING.

JST
Local storm report, May 18, 6:02 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
602 PM EDT THU MAY 18 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    MIDDLETOWN                NY   WIND DAMAGE
05/18/00   ORANGE                         TREES DOWN WITH MULTIPLE
                                          VEHICLE ACCIDENTS REPORTED
                                          BY A SPOTTER

0530 PM    CORNWALL                  NY   WIND DAMAGE
05/18/00   ORANGE                         WIRES DOWN WITH POWER
                                          OUTAGES REPORTED BY A
                                          SPOTTER

0540 PM    HUGUENOT                  NY   .75 INCH HAIL
05/18/00   ORANGE                         HAIL REPORTED BY A SPOTTER

0550 PM    MAYBROOK                  NY   .88 INCH HAIL
05/18/00   ORANGE                         NICKEL HAIL REPORTED IN
                                          MAYBROOK, CHESTER,
                                          WOODBURY COMMONS REPORTED
                                          BY SPOTTERS

GCo
Local storm report, May 18, 6:11 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
611 PM EDT THU MAY 18 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    MIDDLETOWN                NY   WIND DAMAGE
05/18/00   ORANGE                         TREES DOWN WITH MULTIPLE
                                          VEHICLE ACCIDENTS REPORTED
                                          BY A SPOTTER

0530 PM    CORNWALL                  NY   WIND DAMAGE
05/18/00   ORANGE                         WIRES DOWN WITH POWER
                                          OUTAGES REPORTED BY A
                                          SPOTTER

0540 PM    HUGUENOT                  NY   .75 INCH HAIL
05/18/00   ORANGE                         HAIL REPORTED BY A SPOTTER

0550 PM    MAYBROOK                  NY   .88 INCH HAIL
05/18/00   ORANGE                         NICKEL HAIL REPORTED IN
                                          MAYBROOK, CHESTER,
                                          WOODBURY COMMONS REPORTED
                                          BY SPOTTERS

0550 PM    KENT CLIFFS               NY   .75 INCH HAIL
05/18/00   PUTNAM                         HAIL REPORTED BY A SPOTTER

0600 PM    DANBURY                   CT   70 MPH TSTM GUST
05/18/00   FAIRFIELD                      WIND GUShT TO 70 MPH WITH
                                          LARGE HAIL REPORTED BY A
                                          SPOTTER
Local storm report, May 18, 6:32 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
231 PM EDT WED MAY 17 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0813 AM    UPTON                     NY
05/18/00   SUFFOLK                        TEST MESSAGE!!

0832 AM    UPTON                     NY
05/18/00   SUFFOLK                        TEXT

0856 AM    UPTON                     NY
05/18/00   SUFFOLK                        TEST MESSAGE

1142 AM    UPTON                     NY
05/18/00   SUFFOLK                        TEST MESSAGE

1259 PM    UPTON                     NY
05/18/00   SUFFOLK                        TEST MESSAGE

0106 PM    UPTON                     NY
05/18/00   SUFFOLK                        TEST MESSAGE

0133 PM                              NY
05/18/00   SUFFOLK

0957 PM    BRONX                     NY
05/18/00   BRONX                          TEST    TEST 9   TEST

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 5:46 PM EDTSevere Thunderstorm WarningOKXGreater Bridgeport Planning Region44 min
May 18, 6:06 PM EDTSevere Thunderstorm WarningOKXNaugatuck Valley Planning Region54 min
May 18, 6:22 PM EDTSevere Thunderstorm WarningOKXLower Connecticut River Valley Planning Region38 min
May 18, 6:27 PM EDTSevere Thunderstorm WarningOKXGreater Bridgeport Planning Region33 min

Nearby

Severe Thunderstorm Warnings in Connecticut, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.